Texas, 2016Hail and Damaging Winds in Texas, March 17, 2016
March 17, 2016 · NWS SHV · 15 events in 5 counties and zones
A strong frontal boundary pulled up stationary south of Northeast Texas and Northern Louisiana during the morning hours of March 17th. However, an elevated boundary near 850mb was located nearly stationary across the Middle Red River Valley of Northern Texas into Southern Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong frontal boundary pulled up stationary south of Northeast Texas and Northern Louisiana during the morning hours of March 17th. However, an elevated boundary near 850mb was located nearly stationary across the Middle Red River Valley of Northern Texas into Southern Arkansas. Flow aloft was mostly west to east across the Southern Plains at this time but subtle weak disturbances and strong deep layer shear resulted in the development of scattered strong to severe thunderstorms across portions of North Central Texas and South Central Oklahoma during the predawn hours of March 17th. After sunrise, these storms progressed eastward into Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northwest Louisiana. While the atmosphere was pretty stable at the surface...moderate instability existed aloft which resulted in rather steep mid level temperature lapse rates. This was conducive for the development of large hail which was widespread across the region...ranging from pea size to up to golfball size. In addition, an elevated supercell moved across portions of Red River and Bowie Counties in Northeast Texas and while a tornado was not produced from this storm, a strong and damaging downburst was produced with widespread wind damage noted across portions of both counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 17, 5:59 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 17, 5:59 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
659 AM CDT THU MAR 17 2016
.AVIATION...
A WEAK SFC FRONT EXTENDS FROM CNTRL TX ESE INTO DEEP E TX AND
CNTRL LA THIS MORNING...WITH THE BNDRY EXPECTED TO REMAIN NEARLY
STATIONARY OR DRIFT SLIGHTLY N TODAY TO NEAR/JUST S OF THE I-20
CORRIDOR. MVFR CIGS HAVE DEVELOPED OVER N AND ECNTRL TX NEAR THIS
FRONT THIS MORNING...AND WILL AFFECT THE TYR/GGG TERMINALS THIS
MORNING BUT MAY SCATTER OUT/LIFT BY LATE MORNING. AREAS OF VLIFR
CIGS/FG HAVE DEVELOPED OVER SE TX/SRN AND CNTRL LA...INCLUDING THE
LFK TERMINAL CLOSER TO THE FRONT...AND COULD LINGER THROUGH MUCH
OF THE MORNING BEFORE LIFTING. SHOULD SEE SCT CONVECTION
DEVELOP/SPREAD E FROM N TX ALONG/N OF THE FRONT TODAY...AFFECTING
THE AREA TERMINALS LATER THIS MORNING THROUGH MUCH OF THE
AFTERNOON. GIVEN THE LOW CONFIDENCE OF COVERAGE/TIMING...HAVE
PREVAILED MENTION OF VCTS FOR THE AFFECTED TERMINALS...WITH THE
CONVECTION EXPECTED TO DIMINISH FROM W TO E LATER THIS
AFTERNOON/EVENING. ADDITIONAL REDEVELOPMENT WILL BE POSSIBLE NEAR
THE FRONT OVERNIGHT...AS THE FRONT LIFTS SLOWLY N TO THE I-20
CORRIDOR. CIGS SHOULD BECOME LOW MVFR/IFR NEAR/S OF THE FRONT
LATE...WITH AREAS OF FG AGAIN POSSIBLE MAINLY OVER DEEP E
TX/NCNTRL LA. ENE WINDS 6-10KTS TODAY WILL BECOME E AND DIMINISH
TO LESS THAN 5KTS AFTER 00Z. /15/
&&
.PREV DISCUSSION... /ISSUED 246 AM CDT THU MAR 17 2016/
DISCUSSION...
A WEAK SURFACE BOUNDARY EXTENDING ACROSS DEEP EAST TEXAS TOWARD
MONROE WILL BE THE FOCUS FOR CONVECTION LATER TODAY. DESPITE
MAINLY ZONAL FLOW ACROSS THE REGION...AN UPPER-LEVEL DISTURBANCE
MOVING ACROSS THE REGION IN THE VICINITY OF THE NEARLY STATIONARY
FRONTAL BOUNDARY WILL GENERATE SUFFICIENT LIFT TO ALLOW FOR
SHOWERS AND THUNDERSTORMS. INSTABILITY WILL BE ENHANCED BY
SUFFICIENT MOISTURE SOUTH OF THE FRONTAL BOUNDARY. THE MAIN
THREAT WILL BE HAIL...WITH DAMAGING WINDS A SECONDARY THREAT. THE
STRONGEST CONVECTION WILL LIKELY OCCUR DURING THE AFTERNOON HOURS
AS THE BOUNDARY LAYER DESTABILIZES.
RAINFALL TOTALS WILL AVERAGE AN INCH OR LESS TODAY MAINLY ALONG
AND SOUTH OF INTERSTATE 20. HOWEVER...ISOLATED AMOUNTS OF AS HIGH
AS 2 INCHES MAY BE POSSIBLE IN THE STRONGER CONVECTION ACROSS
PORTIONS OF NORTH-CENTRAL AND NORTHEAST LOUISIANA.
SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH THE
REMAINDER OF THE WORK WEEK INTO THE EARLY PART OF THE WEEKEND DUE
TO THE LINGERING FRONTAL BOUNDARY PARKED ALONG AND SOUTH OF
INTERSTATE 20. NORTHWEST FLOW BEHIND A LONGWAVE TROUGH TO BUILD
ACROSS THE REGION ON SATURDAY ALLOWING FOR IMPROVING CONDITIONS.
MUCH COOLER TEMPERATURES EXPECTED LATE IN THE WEEKEND THROUGH THE
EARLY PART OF THE WORK WEEK WITH HIGHS IN THE 50S AND 60S AND LOWS
IN THE 30S AND 40S. OTHERWISE...A GRADUAL WARMING TREND EXPECTED
THROUGH THE MIDDLE OF THE WORK WEEK. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 56 70 49 / 30 40 50 50
MLU 76 55 71 50 / 20 40 40 50
DEQ 72 49 64 43 / 20 40 40 40
TXK 73 52 66 45 / 20 40 40 40
ELD 74 51 67 47 / 10 40 40 40
TYR 74 57 70 47 / 30 50 40 50
GGG 75 56 70 48 / 30 50 40 50
LFK 78 61 75 53 / 40 50 50 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
15
Hazardous weather outlook, Mar 17, 5:00 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT THU MAR 17 2016
ARZ050-051-059>061-070>073-LAZ001>006-012>014-021-OKZ077-TXZ096-
097-108>112-124>126-137-138-181100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-BIENVILLE-
JACKSON-OUACHITA-CALDWELL-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-GREGG-HARRISON-
600 AM CDT THU MAR 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER-LEVEL
DISTURBANCE MOVES ACROSS THE REGION. RAINFALL AMOUNTS WILL
GENERALLY AVERAGE AROUND A TENTH TO A QUARTER OF AN INCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE REGION
THROUGH EARLY SATURDAY MORNING. ADDITIONAL RAINFALL AMOUNTS WILL
GENERALLY RANGE FROM A QUARTER INCH OR LESS ACROSS MUCH OF THE
AREA.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
LAZ010-011-017>020-022-TXZ136-149>153-165>167-181100-
DE SOTO-RED RIVER-SABINE-NATCHITOCHES-WINN-GRANT-LA SALLE-SMITH-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
600 AM CDT THU MAR 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME
STORMS COULD BE SEVERE DURING THE AFTERNOON HOURS WITH HAIL AND
DAMAGING WINDS THE MAIN THREAT. RAINFALL TOTALS WILL AVERAGE
AROUND A HALF AN INCH OR LESS. LOCALLY HIGHER AMOUNTS MAY BE
POSSIBLE IN THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY
SATURDAY MORNING. ADDITIONAL RAINFALL AMOUNTS OF A HALF AN INCH OR
LESS CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THROUGH TONIGHT.
05
In the hours before
Special weather statement, Mar 17, 8:02 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
902 AM CDT THU MAR 17 2016
TXZ096-171445-
RED RIVER TX-
902 AM CDT THU MAR 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RED RIVER COUNTY UNTIL
945 AM CDT...
AT 902 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLOSSOM...OR 15 MILES EAST OF PARIS...MOVING EAST SOUTHEAST AT
45 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...BAGWELL...DETROIT...AVERY...ANNONA...WOODLAND...NEGLEY...
LYDIA...BRYARLY AND ENGLISH.
LAT...LON 3386 9531 3372 9474 3371 9475 3344 9475
3362 9531
TIME...MOT...LOC 1402Z 287DEG 38KT 3372 9529
13Event by event
7 hail, 7 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail, Red River
- When
- March 17, 8:08 AM CST
- Where
- Red River County, 1.97 mi WNW of Rugby
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.514, -95.299
Dime size hail fell northwest of Bogota, and an estimated 50 mph wind gust blew a martin bird house off of the pole.
Thunderstorm Wind, Red River
- When
- March 17, 8:10 AM CST
- Where
- Red River County, 1.97 mi S of Detroit
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.642, -95.272
Trees down along Farm to Market Road 410. A number of farm outbuildings lost metal roof sheeting or were completely destroyed.
Thunderstorm Wind, Red River
- When
- March 17, 8:15 AM CST
- Where
- Red River County, 0.64 mi SE of Bagwell
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.663, -95.163
A number of homes lost shingles and siding near the Bagwell community. Approximately a half mile of power poles were flattened along Farm to Market Road 2573. Several trees were snapped and uprooted as well.
Thunderstorm Wind, Red River
- When
- March 17, 8:25 AM CST
- Where
- Red River County, 0.65 mi S of Clarksville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.611, -95.052
Widespread wind damage occurred within the city of Clarksville. Several of the older buildings had their metal roofs peeled back and partially thrown. A couple of gas stations either lost their canopies or had their canopies collapse. A car repair shop and the county jail also had their roofs lifted by the winds. The section of the open air metal roof at the lumberyard uplifted and was thrown nearly a half of a mile. The volunteer fire department also had their roof peeled back. A number of trees were snapped and uprooted as well. Nearly every street in town had some form of wind damage, but no tornado track was found even though a funnel cloud was witnessed in the area.
Thunderstorm Wind, Red River
- When
- March 17, 8:35 AM CST
- Where
- Red River County, 0.63 mi SE of English
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.623, -94.864
A roof was damaged to a home on County Road 3300 northeast of Annona. Large tree limbs were downed as well.
Funnel Cloud, Red River
- When
- March 17, 8:40 AM CST
- Where
- Red River County, 0.5 mi N of Annona
- Reported by
- Law Enforcement
- Coordinates
- 33.587, -94.920
A funnel cloud was reported near the intersection of Highway 82 and County Road 3210 in Annona. However, a NWS Storm Survey confirmed that it did not touch down as a tornado.
Thunderstorm Wind, Red River
- When
- March 17, 8:40 AM CST
- Where
- Red River County, 0.82 mi NNW of Mc Coy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.582, -95.123
Trees down on Highway 37.
Thunderstorm Wind, Red River
- When
- March 17, 8:42 AM CST
- Where
- Red River County, 2.46 mi ESE of Clarksville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.608, -95.010
Trees down along Highway 82 east of Clarksville.
Thunderstorm Wind, Bowie
- When
- March 17, 8:50 AM CST
- Where
- Bowie County, 2.76 mi N of De Kalb
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.540, -94.619
Trees down on Farm to Market Road 2735.
Hail, Bowie
- When
- March 17, 9:12 AM CST
- Where
- Bowie County, 3.96 mi WSW of Hooks
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.453, -94.316
Pea to dime size hail fell at the Red River Army Depot near Hooks.
Hail, Bowie
- When
- March 17, 9:21 AM CST
- Where
- Bowie County, 2.28 mi W of Hooks
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.466, -94.289
Dime size hail was reported in Hooks.
Hail, Bowie
- When
- March 17, 9:38 AM CST
- Where
- Bowie County, 0.28 mi SSE of Texarkana
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.426, -94.049
Nickel size hail fell in Texarkana, Texas.
Hail, Franklin
- When
- March 17, 10:40 AM CST
- Where
- Franklin County, 0.44 mi NW of Mt Vernon
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.185, -95.234
Pea to dime size hail was reported at the Franklin County Sheriffs Office in Mount Vernon, as well as other areas of the city north of Interstate 30.
Hail, Smith
- When
- March 17, 11:55 AM CST
- Where
- Smith County, 2.48 mi ENE of Thedford
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.498, -95.363
Quarter size hail fell 5 miles southeast of Lindale on County Road 4101.
Hail, Harrison
- When
- March 17, 1:47 PM CST
- Where
- Harrison County, 2.58 mi SSW of Jonesville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.485, -94.114
Ping-pong ball size hail fell 3 miles west of Waskom.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 17, 2016$602 million · 2.5 in hail · 35 events
- Hail and Damaging Winds in Louisiana, March 17 to 18, 20161 death · 2 injured · 2 in hail · 13 events
- Flash Flooding and Hail in Mississippi, March 17 to 18, 2016$1.2 million · 2.75 in hail · 52 events
- Damaging Winds and Strong Wind in Massachusetts, March 17, 2016$139,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Louisiana, March 17 to 18, 2016$124,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Alabama, March 17, 2016$54,000 · 1 in hail · 12 events
- Damaging Winds and Strong Wind in Rhode Island, March 17, 2016$31,000 · 50 kt wind · 5 events
- Damaging Wind and Strong Wind in Connecticut, March 17, 2016$21,000 · 3 events
- Winter Storm in Wyoming, March 17 to 18, 201617 events
- Hail and Damaging Wind in Maine, March 17, 20161.75 in hail · 15 events
- High Surf in Hawaii, March 17 to 21, 201613 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 17 to 19, 201612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616316, 616317, 616353, 616320, 616322, 616325, 616326, 616327, 616328, 616329, 616330, 616331, 616332, 616333, 616335.